Louisiana, 2021

Tornado and Damaging Wind in Louisiana, May 12, 2021

May 12, 2021 · NWS LIX · 2 events in 1 county or zone

Early in the morning hours on May 12th, 2021, a stalled frontal boundary and associated mid-level disturbance helped to develop an eastward surging squall line across portions of southeastern Louisiana, resulting in damaging straight line winds and an isolated tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Early in the morning hours on May 12th, 2021, a stalled frontal boundary and associated mid-level disturbance helped to develop an eastward surging squall line across portions of southeastern Louisiana, resulting in damaging straight line winds and an isolated tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 11, 10:53 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, May 11, 10:53 PM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1153 PM CDT Tue May 11 2021

.AVIATION (06Z TAF package)...

Quite a mix of conditions at press time with about half of the
terminals VFR and the rest MVFR to IFR. Convection scattered
across the area with only KMCB being directly impacted at present.
Convective threat to continue through the nighttime hours at most
terminals with occasional IFR conditions. Prevailing conditions
will be MVFR for most of the forecast period, with at least some
threat of TSRA for most of the day as well. Will be carrying VCTS
and amend as necessary for direct impacts (IFR or lower
ceilings/visibilities). 35

&&

.PREV DISCUSSION... /issued 250 PM CDT Tue May 11 2021/

SHORT TERM...
Biggest forecast concern in the short term is the ongoing heavy
rain. Current rainfall totals have been widespread amounts of
4-5 inches and with swaths of 8-10 inches especially on the south
shore. Unfortunately, we already have high PW with our 12z
sounding showing 1.8 inches which looking at SPC's sounding
climatology is very moist for this time of year. Moist air
advection will continue and the environment continues to be
favorable for thunderstorm development with plenty of CAPE. A
stalled boundary has been draped right along the Louisiana coast.
Storms have been firing off on this boundary. We currently are in
a lull in terms of rainfall but expect more rounds later tonight
and tomorrow. Because of the potential for flash flooding, will
be keeping the current flash flood watch through tomorrow 18z.
Depending on how the evolution of the thunderstorm development
goes Wednesday morning, an extension into Thursday may be needed.
This wet period should begin to taper off on land Thursday as the
boundary pushes offshore.

LONG TERM (Friday and beyond)...
Once we get out of the short term, we get a break from all the
rain Friday and Saturday and offshore flow will help flush some of
the excess rain out.   An upper level low will close off around
northern California and slowly trek southeastward and a shortwave.
Rain will return to the area starting Monday of next week.
Guidance mostly agrees on decent PoPs Monday through Wednesday but
the agreement diverges on exact timing and potential amounts so
left the NBM for now.

MARINE... Onshore flow of around 10 knots will remain through
tomorrow then will switch over to offshore. Showers and
thunderstorms will be possible with strong and erratic winds
possible in the strongest thunderstorms. Once the front clears the
nearshore coastal waters, winds will remain relatively light
until late Thursday into Friday then bump up to around 15 knots.
It will then begin to slack again and move back to southeasterly
flow.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  65  74  57  75 /  70  70  40  10
BTR  67  77  60  77 /  70  80  30  10
ASD  67  79  62  77 /  80  80  50  20
MSY  71  79  67  77 /  70  80  50  20
GPT  67  79  62  75 /  70  70  60  30
PQL  66  79  61  75 /  70  70  60  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Wednesday afternoon for LAZ034>037-039-
     046>050-056>061-063>072-075>078.

GM...None.

MS...Flash Flood Watch through Wednesday afternoon for MSZ068>071-077-
     080>082.

GM...None.

&&

In the hours before

Special weather statement, May 11, 9:35 PM CST, 3 hours 30 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1035 PM CDT Tue May 11 2021

LAZ046-049-050-056>058-120415-
Livingston-Iberville-Ascension-Assumption-St. John The Baptist-St.
James-
1035 PM CDT Tue May 11 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL ST. JOHN
THE BAPTIST...ASCENSION...CENTRAL ST. JAMES...SOUTHWESTERN
LIVINGSTON...SOUTHEASTERN IBERVILLE AND NORTHERN ASSUMPTION
PARISHES...

At 1035 PM CDT, strong thunderstorms were clustered over Pierre Part,
or 7 miles north of Belle River, moving northeast at 30 mph.

Wind gusts up to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
Gonzales, Donaldsonville, Napoleonville, St. Gabriel, Gramercy,
Lutcher, White Castle, Sorrento, Port Vincent, Paincourtville,
Geismar, Convent, Prairieville, Carville, Belle Rose and Garyville.

This includes Interstate 10 in Louisiana between mile markers 171 and
197.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3035 9092 3034 9090 3037 9088 3010 9062
      2984 9115 2986 9120 2990 9121 2997 9126
      3000 9126 3000 9123 3004 9122 3003 9124
      3006 9127 3006 9136 3007 9137
TIME...MOT...LOC 0335Z 236DEG 26KT 2999 9118

LN
Special weather statement, May 11, 11:18 PM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1218 AM CDT Wed May 12 2021

LAZ056-057-059-065-066-120545-
Lower Terrebonne-Upper Terrebonne-Assumption-St. James-Upper
Lafourche-
1218 AM CDT Wed May 12 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ST. JAMES...
NORTHWESTERN TERREBONNE...NORTHWESTERN LAFOURCHE AND ASSUMPTION
PARISHES...

At 1217 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Bayou Geneve to near Stephensville
to 14 miles south of Patterson. Movement was east at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Thibodaux, Napoleonville, Schriever, Supreme, Gray, Chackbay,
Labadieville, North Vacherie and South Vacherie.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2954 9127 2956 9123 2960 9119 2959 9116
      2963 9108 2965 9111 2981 9110 2985 9118
      2994 9118 3004 9071 2977 9071 2939 9101
      2940 9122 2943 9121 2945 9126 2948 9128
TIME...MOT...LOC 0517Z 266DEG 25KT 2988 9109 2975 9109 2949 9130
Special weather statement, May 11, 11:33 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1233 AM CDT Wed May 12 2021

LAZ057>060-120615-
St. Charles-St. John The Baptist-St. James-Upper Lafourche-
1233 AM CDT Wed May 12 2021

...A STRONG THUNDERSTORM WILL AFFECT ST. JOHN THE BAPTIST...
SOUTHEASTERN ST. JAMES...NORTHERN ST. CHARLES AND NORTHWESTERN
LAFOURCHE PARISHES...

At 1232 AM CDT, a strong thunderstorm was located near Edgard, or 7
miles south of Reserve, moving east at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Reserve, Hahnville, Laplace, Killona, Norco, Paradis, Montz, Edgard,
Luling, Garyville, Boutte, Wallace, Ama, Destrehan, Taft, New Sarpy,
St. Rose, South Vacherie and Bayou Gauche.

This includes the following Interstates...
 Interstate 10 in Louisiana between mile markers 201 and 213, and
between mile markers 215 and 221.
 Interstate 55 in Louisiana between mile markers 1 and 3.
 Interstate 310 between mile markers 1 and 11.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2987 9068 3011 9067 3013 9043 3009 9041
      3006 9038 3005 9028 2993 9028 2990 9027
      2988 9024 2986 9024
TIME...MOT...LOC 0532Z 271DEG 21KT 2998 9059
Special weather statement, May 11, 11:48 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1248 AM CDT Wed May 12 2021

LAZ056>060-065>067-120645-
Lower Terrebonne-St. Charles-Upper Terrebonne-Lower
Lafourche-Assumption-St. John The Baptist-St. James-Upper Lafourche-
1248 AM CDT Wed May 12 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ST. JOHN THE
BAPTIST...SOUTHWESTERN ST. JAMES...SOUTHWESTERN ST. CHARLES...CENTRAL
TERREBONNE...NORTHWESTERN LAFOURCHE AND EAST CENTRAL ASSUMPTION
PARISHES...

At 1248 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Labadieville to near Schriever to 18
miles south of Amelia. Movement was southeast at 30 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Houma, Thibodaux, Cut Off, Larose, Galliano, Lockport, Mathews,
Schriever, Paradis, Gray, Des Allemands, Chauvin, Dulac, Raceland,
Chackbay, Bayou Gauche, Labadieville, Montegut, Bayou Cane and South
Vacherie.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2935 9047 2936 9047 2935 9049 2936 9052
      2935 9052 2935 9065 2937 9120 2970 9095
      2996 9096 2986 9034 2940 9032 2935 9046
      2934 9046
TIME...MOT...LOC 0548Z 298DEG 25KT 2986 9090 2967 9088 2940 9109
Special weather statement, May 12, 12:12 AM CST, 53 minutes before
Special Weather Statement
National Weather Service New Orleans LA
112 AM CDT Wed May 12 2021

LAZ058-060-061-120645-
St. Charles-St. John The Baptist-Upper Jefferson-
112 AM CDT Wed May 12 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ST. JOHN THE
BAPTIST...NORTHERN ST. CHARLES AND NORTHWESTERN JEFFERSON PARISHES...

At 111 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Laplace to Paradis. Movement was
east at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Avondale, Metairie, Hahnville, Laplace, Jefferson, Harahan, Westwego,
Montz, Luling, River Ridge, Boutte, Ama, Destrehan, St. Rose,
Killona, Norco, Paradis, Elmwood, Bridge City and Taft.

This includes the following Interstates...
 Interstate 10 in Louisiana between mile markers 207 and 230.
 Interstate 55 in Louisiana between mile markers 1 and 4.
 Interstate 310 between mile markers 1 and 11.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2985 9048 2987 9050 2987 9052 3014 9048
      3015 9043 3012 9043 3009 9041 3006 9037
      3005 9026 3002 9018 3002 9013 2983 9016
TIME...MOT...LOC 0611Z 259DEG 15KT 3013 9040 2988 9044
Special weather statement, May 12, 12:41 AM CST, 24 minutes before
Special Weather Statement
National Weather Service New Orleans LA
141 AM CDT Wed May 12 2021

LAZ059>061-063>069-075>078-120730-
Lower Terrebonne-St. Charles-Eastern Orleans-Upper Terrebonne-Lower
Jefferson-Lower Plaquemines-Southeast St. Tammany-Western
Orleans-Upper St. Bernard-Northwest St. Tammany-Lower Lafourche-Upper
Plaquemines-Upper Lafourche-Upper Jefferson-
141 AM CDT Wed May 12 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ST.
BERNARD...ST. CHARLES...ORLEANS...SOUTHERN ST. TAMMANY...EAST CENTRAL
TERREBONNE...CENTRAL LAFOURCHE...JEFFERSON AND NORTHWESTERN
PLAQUEMINES PARISHES...

At 141 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Abita Springs to Montegut. Movement
was east at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
New Orleans, Houma, Slidell, Covington, Cut Off, Metairie, Hahnville,
Marrero, Chalmette, Galliano, Avondale, Larose, Harvey, East New
Orleans, Timberlane, Belle Chasse, Jefferson, Gretna, Harahan and
Westwego.

This includes the following Interstates...
 Interstate 10 in Louisiana between mile markers 214 and 256, and
between mile markers 260 and 273.
 Interstate 12 between mile markers 59 and 84.
 Interstate 59 in Louisiana between mile markers 1 and 10.
 Interstate 310 between mile markers 1 and 11.
 Interstate 510 between mile markers 1 and 3.
 Interstate 610 between mile markers 1 and 4.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2935 9083 3007 9040 3003 9003 3016 8987
      3025 8986 3026 8998 3035 9006 3039 9019
      3052 9012 3049 8972 3021 8959 3016 8966
      3022 8985 3010 8984 3008 8968 3002 8972
      3002 8984 2994 8984 2995 8974 2932 9016
TIME...MOT...LOC 0641Z 249DEG 34KT 3048 8997 2946 9058

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Orleans

When
May 12, 1:05 AM CST to 1:12 AM CST
Where
Orleans County, 1.14 mi W of New Orleans to 1.03 mi E of Algiers
Rating
EF0
Path length
5.14 mi
Path width
125 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
29.949, -90.119

A tornado touched down between Claiborne Ave and Carrollton Ave in the Uptown area of New Orleans. It tracked east producing mostly tree and limb damage with a large tree uprooted near Napoleon Ave. It continued to track east producing tree damage before arriving near the Amtrak terminal and peeling back the tin roof on a large metal building. It tracked southeast, knocking down branches and trees in the Central Business District and then crossed the Mississippi River into Algiers. The tornado knocked down trees and power poles along with minor roof damage to a few homes and businesses before lifting near the Naval Support Activity Center.

Thunderstorm Wind, Orleans

When
May 12, 1:09 AM CST
Where
Orleans County, 1.3 mi E of New Orleans
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
29.950, -90.078

Downtown Heliport AWOS 7N0 measured a wind gust of 54 knots or 62 mph from thunderstorm winds.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2021Every state in 2021This day in weather historyThe tornado archive for Louisiana, 2021Warnings in Louisiana, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960526, 960527.